Article Abstract

Postoperative hemorrhage after right upper lobectomy associated with apixaban use: a case report

Authors: Toshinari Ema, Hiroshi Neyatani, Saki Yamamoto, Shuhei Iizuka, Kazuhito Funai, Norihiko Shiiya

Abstract

A 76-year-old Japanese man underwent right upper lung lobectomy for lung cancer. He had a medical history of atrial fibrillation and myocardial infarction, and was treated with medications including apixaban (5 mg twice daily). His postoperative course was uneventful, and he left the hospital on the ninth day postoperatively. Apixaban was restarted on postoperative day (POD) 10. On POD18, he was evaluated as an outpatient. He complained of fatigue, and his hemoglobin level decreased from 13.5 to 8.5 mg/dL. Chest plain radiography showed massive fluid in the right thoracic cavity. His condition was thought to be a postoperative bleeding complication due to apixaban; thus, we stopped apixaban and performed red blood cell transfusion and thoracic drainage. Postoperative hemorrhage associated with apixaban use is rare.